LINKEDINCOMMENTMORE

Dear Dr. Roach: I am a 63-year-old woman who has always carried extra weight, but I have gained a few more pounds in the past year. I am overweight but not obese. I have been having a problem with my navel, and have been told that it is a yeast infection. I was given medication and told to use it every day … forever! Is there no way to cut the amount of yeast one produces? I also get it under my breasts and anytime I take an antibiotic.

P.R.

Dear P.R.: Your body doesn’t produce yeast, any more than it produces the bacteria that normally live on your skin. However, some people are more likely to have excess growth of the yeast that is present in many people. Yeast like to grow where it is warm and moist, so anyplace the skin folds (the axilla, groin, abdominal folds and under the breasts) is a common place for yeast to grow, causing discoloration and itching. This goes by the medical name of intertrigo.

Bacteria and yeast live together, so when an antibiotic kills bacteria, yeast often increases, both on the skin and in the mouth (thrush) or vagina (“yeast infection”). There are medical conditions that can increase this risk, especially diabetes, but also conditions that depress the immune system, such as treatment with chemotherapy or an HIV infection. I recommend being tested for diabetes if you have recurrent yeast infections.

There are ways to reduce yeast growth. Keep the skin dry by wearing appropriate clothing and using antiperspirants (which can be applied under the breasts) or powder, such as cornstarch. (Although there are conflicting reports about aluminum-based antiperspirants and breast cancer, the National Cancer Institute and the U.S. Food and Drug Ad­ministration have said there is no conclusive evidence of this. Using talcum powder in the groin has been associated with an increased risk of ovarian cancer.) Losing weight also may help, though I realize that is about the most difficult thing doctors ask people to do.

Email questions to ToYourGoodHealth@med.cornell.edu.

Read or Share this story: http://detne.ws/VH0yfF